Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 31, NWS Miami, FL

April 24, 2020Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Apr 24, 2020, 3:29 AM EDT for Palm Beach County, Florida. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 3:29 AM EDT (07:29 UTC)
Expired
Apr 24, 2020, 8:00 PM EDT
In force
17 hr
Issued by
NWS Miami, FL

County Palm Beach County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

701 
WHUS42 KMFL 240729
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
329 AM EDT Fri Apr 24 2020

FLZ168-241530-
/O.NEW.KMFL.RP.S.0031.200424T0729Z-200425T0000Z/
Coastal Palm Beach-
329 AM EDT Fri Apr 24 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
487 
WHUS42 KMFL 241435
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
1035 AM EDT Fri Apr 24 2020

FLZ168-250000-
/O.CON.KMFL.RP.S.0031.000000T0000Z-200425T0000Z/
Coastal Palm Beach-
1035 AM EDT Fri Apr 24 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Baxter

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Apr 24, 3:29 AM EDT, 0 minutes earlier.

Area forecast discussion, Apr 24, 3:29 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Miami FL
329 AM EDT Fri Apr 24 2020

.Short Term (Today through Saturday Night)...

Model solutions show a trough/low complex moving across the NE CONUS
towards the Atlantic seaboard, with an associated sfc frontal
boundary pushing through northern Florida.  This system continues to
erode and push further east the edge of the high pressure cell over
the area. As a result, winds will keep veering to a more S/SW flow
across SoFlo today, but relaxing a little as pressure gradients
decrease with the departing high.

Latest model solutions have decreased POPS/WX coverage for this
afternoon compared to last night's forecast. And although isolated
showers are still possible this morning, mainly over the Atlantic
coast and waters, then scattered showers and isolated thunderstorms
this afternoon as low level moisture advection combines with daytime
heating and enhanced instability ahead of the cold front. Any storm
that forms could become strong and produce brief periods of gusty
winds, small hail, and heavy rainfall.

The described synoptic scenario will also translate in afternoon
highs still reaching the low-mid 90s across much of SoFlo today.
Some of these values will likely be very near to record highs for
this time of year. In addition, heat index values will reach the low
100s in some areas, especially near the Gulf coast.

The aforementioned front is seen on model solutions settling around
central/south Florida tomorrow morning, with scattered to numerous
showers across SoFlo. Higher chances for rain will reside over the
northern portions of the CWA near the Lake. Thunderstorm activity
will have better dynamic support as models depict a low level jet
descending into the Lake region. Thus, some strong or even a few
severe storms are likely to develop in these areas Saturday
afternoon and evening.

.Long Term (Sunday through Thursday Night)...

Cold front over the CWA will keep scattered showers and a few
thunderstorms across the region Sunday, especially for portions
of the east coast. The boundary itself will serve as a mechanism
for lift, though sufficient instability and higher areas of wind
shear can support a stronger cell or two with the main hazards
being gusty winds, small hail, and heavy rain.

A couple of longwave troughs will zip across the eastern CONUS
throughout the extended period. The first will exit the east coast
by Sunday night into Monday morning, taking the slow moving cold
front loitering over South Florida with it. The second will approach
the eastern CONUS at the end of the extended period with models
suggesting a Thursday timeframe. Both ECMWF and GFS are hinting at
another cold front pushing through with the second trough.

In between the troughs, high pressure briefly builds back in across
South Florida. SW winds Sunday will become more W/NW after FROPA.
W/NW winds Monday gradually veer from the E/NE Tuesday before
shifting from the SE Thursday. Sub 1-inch PW's also advect into
the region Monday afternoon, sticking around through early
Wednesday. This will keep conditions on the drier side. Then as
the aforementioned front approaches late week, PW's and PoPs increase
as deep SE flow returns.

Temperatures remain stubborn with highs in the mid-upper 80s to near
90 throughout the extended period with low temperatures in the upper
60s to mid 70s. Even with FROPA, temperatures will stay above
seasonal for this time of year.

&&

.Marine...
Moderate south/southwesterly winds prevail during this weekend as a
front moves into central Florida and likely stalling over
central/south Florida Saturday. Small Craft Exercise Caution for
today across all local waters, including the Bay and Lake
Okeechobee. Expect increasing showers and storms over the coastal
waters through Sunday. A reinforcing front early next week will
finally push out of the area push and bring drier and windier
conditions early next. Winds could reach near Advisory levels in
the wake of the FROPA, especially over the Atlantic waters.

&&

.Aviation...
VFR should prevail until later this morning when an approaching
cold front may bring periods of MVFR for all terminals with
passing showers. Can't rule out a few thunderstorms in the
vicinity of the terminals this afternoon, but will carry VCSH
after 18Z for now as confidence in VCTS remains low attm.

&&

.Fire Weather...
The relative humidity are finally recovering as low level
moisture gradually increases across the area. Transport winds will
increase in the 70-90 range over most areas today and again on
Saturday.

&&

.Beach...
High Risk of Rip Currents is in effect until this evening for all
beaches of Palm Beach county with enhanced waves and periods of
breezy southerly flow. A moderate risk will remain over the rest of
the Atlantic beaches today.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  93  75  90  74 /  50  50  60  60
Fort Lauderdale  91  78  90  77 /  50  50  50  50
Miami            92  78  91  76 /  40  50  40  40
Naples           88  76  88  75 /  50  50  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168.

AM...None.
GM...None.
&&

Marine/Beach...17/AR
Aviation...17/AR
Fire Weather...17/AR
Short Term...17/AR
Long Term...03/Fell
Hazardous weather outlook, Apr 23, 3:43 PM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
343 PM EDT Thu Apr 23 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
343 PM EDT Thu Apr 23 2020

...HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES THRU THIS
EVENING...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip Currents: There is a High Risk of Rip Currents for the east
coast beaches of South Florida until tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The chances for thunderstorms will increase on Friday and into the
weekend as another cold front begins to approach the region. A few of
the storms could become strong over the northeastern areas on Friday
and over most of South Florida on Saturday. At this time, it looks
like the primary hazards from the strong storms will be gusty wind,
small hail, lightning, and locally heavy rainfall.

The enhanced risk of rip currents will continue across the Atlantic
Coast beaches through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Nearby

Rip Current Statements in Florida, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.